Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 94, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 29, 2019, 12:39 PM EDT for Fayette County, Greene County, Pennsylvania; Monongalia County, Preston County, West Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2019, 12:39 PM EDT (16:39 UTC)
- Expired
- May 29, 2019, 1:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fayette County, PA, Greene County, PA, Monongalia County, WV, Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 94 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 11:52 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 4.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 738 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 901 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 11:34 AM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 29, 11:34 AM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1134 AM EDT Wed May 29 2019
.SYNOPSIS...
Rounds of showers and thunderstorms can be expected through Thursday.
Some of the storms may be severe. Dry weather returns Friday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Elected to expand the Flash Flood Watch further south into many areas
near and south of the Mason-Dixon Line. Many models pin the axis of
highest precipitable water values of 1.5-1.8 inches across southeast
Ohio and far southern PA. Portions of this area have relatively low
flash flood guidance values due to previous heavy rain. With a fairly
unidirectional mid-level flow structure similar to yesterday, we
could very easily see another instance of training thunderstorms
across the region.
The severe threat looks similar to yesterday as well, albeit
displaced a bit to the south given the frontal position in or just
near the northern CWA border. Showers and storms should begin to
blossom over the next hour or two as convective temperatures are
achieved. 12Z HREF shows mean SBCAPE of 2000-3000 J/kg, and
sufficient speed shear/mid-level is also expected to allow for
convective organization. Large hail and damaging wind will be the
main threats. A tornado or two remains possible if low-level winds
can back sufficiently, with any boundaries or terrain possibly
providing assistance here.
Grid changes were mainly to raise PoPs in central/southern counties
reflecting the expected further south focus, as well as upping QPF in
this region with the noted moisture. Minor changes otherwise.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
Storm coverage and intensity will drop off tonight. Surface low
pressure will move across northern Ohio and far NW Pennsylvania
Thursday afternoon and evening, which will bring another round of
showers and thunderstorms. Temperatures will cool slightly as the
front starts to advance southward.
The stubborn southeast U.S. ridge will finally be flattened somewhat
by the shortwave accompanying the Thursday low pressure system. A
brief break from the rain will be seen Friday afternoon and night
under high pressure.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The next front will return rain chances over the weekend, with
cooler temperatures by Sunday. The first portion of next week appears
dry, with near or below normal temperatures.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Restrictions are likely to remain over FKL and DUJ through much of
the morning before heating and the passage of a weak front helps
bring a short period of VFR.
Showers and storms will develop once again this afternoon with the
focus over the southern half of the area. A stream of moist,
southerly flow will help keep storms going into the overnight hours
to the south, but confidence is low on the duration thunder will
occur. Storms that cross any port will bring restrictions in both
vis and cig.
Widespread MVFR to LIFR conditions expected overnight for areas
mainly along and north of the stationary boundary due to bountiful
moisture being trapped underneath a low level inversion. The exact
positioning of the boundary remains uncertain, as well as the extent
of restrictions for impacted sites. Valley fog remains a possibility
as well.
.Outlook...
Periodic restriction potential will continue through Fri as rounds of
storms and associated disturbances cross the region.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through late tonight for MDZ001.
OH...Flash Flood Watch through late tonight for OHZ039>041-048>050-058-
059.
PA...Flash Flood Watch through late tonight for PAZ013>016-020>023-029-
031-073>076.
WV...Flash Flood Watch through late tonight for WVZ001>004-012-021-
509>512.
&&Hazardous weather outlook, May 29, 11:58 AM EDT, 41 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1158 AM EDT Wed May 29 2019 MDZ001-WVZ012-021-509>512-301600- Garrett-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston- 1158 AM EDT Wed May 29 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...SEVERE THUNDERSTORM WATCH 290 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western Maryland and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-058-059-PAZ013>016-020>023-029-031-073>076- WVZ001>004-301600- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Guernsey-Belmont-Lawrence-Butler-Clarion-Jefferson PA-Beaver- Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland- Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio- Marshall- 1158 AM EDT Wed May 29 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Also, scattered to numerous severe thunderstorms are expected this afternoon and evening. Storms can contain damaging wind gusts, large hail and possibly a tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ513-514-301600- Western Tucker-Eastern Tucker- 1158 AM EDT Wed May 29 2019 ...SEVERE THUNDERSTORM WATCH 290 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ057-068-069-PAZ007>009-301600- Muskingum-Noble-Monroe-Mercer-Venango-Forest- 1158 AM EDT Wed May 29 2019 This Hazardous Weather Outlook is for east central Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. Scattered to numerous severe thunderstorms are expected this afternoon and evening. Storms can contain damaging wind gusts, large hail and possibly a tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 29, 10:51 AM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1051 AM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 AM FLOOD 1 W EVANS CITY 40.76N 80.09W
05/29/2019 BUTLER PA DEPT OF HIGHWAYS
PA 528 BETWEEN RAMSEY ROAD AND MAIN STREET CLOSED DUE
TO FLOODING.
&&
EVENT NUMBER PBZ1902217
JFLocal storm report, May 29, 10:53 AM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1053 AM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM TSTM WND DMG 4 SSW COLUMBIANA 40.83N 80.71W
05/28/2019 COLUMBIANA OH DEPT OF HIGHWAYS
TREES DOWN ALONG RT 558
0815 PM TSTM WND DMG 3 WNW ROGERS 40.81N 80.67W
05/28/2019 COLUMBIANA OH DEPT OF HIGHWAYS
TREES DOWN ALONG RT 517 TO THE NE OF LISBON
&&
EVENT NUMBER PBZ1902218
EVENT NUMBER PBZ1902219
KRAMARLocal storm report, May 29, 11:01 AM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1101 AM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM FLOOD 2 E MILLERSTOWN 40.65N 79.76W
05/29/2019 ALLEGHENY PA DEPT OF HIGHWAYS
HOWES RUN ROAD CLOSED BETWEEN DONNELLVILLE AND
BAKERSTOWN ROADS DUE TO FLOODING.
&&
EVENT NUMBER PBZ1902220
JFLocal storm report, May 29, 11:03 AM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1103 AM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM FLOOD 1 N TARENTUM 40.62N 79.76W
05/29/2019 ALLEGHENY PA DEPT OF HIGHWAYS
BULL CREEK ROAD BETWEEN RIDGE AND HOWES RUN ROAD CLOSED
DUE TO FLOODING.
&&
EVENT NUMBER PBZ1902221
JFLocal storm report, May 29, 11:21 AM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1121 AM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL 6 ESE HOMER CITY 40.50N 79.06W
05/28/2019 E1.00 INCH INDIANA PA PUBLIC
SOME STONES MAY HAVE BEEN LARGER
&&
EVENT NUMBER PBZ1902222
KRAMARLocal storm report, May 29, 11:57 AM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1157 AM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TORNADO 1 WSW PENN RUN 40.61N 79.03W
05/28/2019 INDIANA PA NWS STORM SURVEY
EF0 TORNADO ALONG STATE ROUTE 553.
&&
EVENT NUMBER PBZ1902223
98The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:01 PM EDT | Special Weather Statement | PBZ | Mercer | 29 min |
| May 28, 9:40 PM EDT | Special Weather Statement | PBZ | Westmoreland | 35 min |
| May 28, 10:07 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 23 min |
| May 28, 10:12 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Westmoreland | 33 min |
| May 28, 11:15 PM EDT | Areal Flood Warning | PBZ | Beaver, Butler, Lawrence | 24 hr |
| May 28, 11:17 PM EDT | Areal Flood Warning | PBZ | Allegheny, Armstrong, Butler, Indiana, Westmoreland | 12 hr |
| May 29, 12:11 AM EDT | Special Weather Statement | PBZ | Beaver | 34 min |
| May 29, 12:46 AM EDT | Special Weather Statement | PBZ | Allegheny | 29 min |
| May 29, 1:00 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Westmoreland | 45 min |
| May 29, 1:49 AM EDT | Special Weather Statement | PBZ | Westmoreland | 26 min |
| May 29, 3:37 AM EDT | Flash Flood Watch | PBZ | Allegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 5 more | 17 hr |
| May 29, 1:25 PM EDT | Special Weather Statement | PBZ | Butler | 20 min |
| May 29, 1:52 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Westmoreland | 53 min |
| May 29, 2:05 PM EDT | Flash Flood Warning | PBZ | Beaver | 88 min |
| May 29, 2:05 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Washington, Westmoreland | 40 min |
| May 29, 2:14 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Jefferson, Westmoreland | 46 min |
| May 29, 2:16 PM EDT | Flash Flood Warning | PBZ | Allegheny, Butler | 109 min |
| May 29, 2:20 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Indiana, Westmoreland | 40 min |
| May 29, 2:47 PM EDT | Flash Flood Warning | PBZ | Armstrong, Indiana, Westmoreland | 107 min |
| May 29, 2:55 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Washington, Westmoreland | 50 min |
| May 29, 3:02 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 28 min |
| May 29, 3:02 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 16 min |
| May 29, 3:14 PM EDT | Areal Flood Advisory | PBZ | Indiana, Westmoreland | 2 hr |
| May 29, 3:33 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Indiana, Westmoreland | 42 min |
| May 29, 3:37 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Washington, Westmoreland | 38 min |
| May 29, 4:08 PM EDT | Areal Flood Advisory | PBZ | Westmoreland | 2 hr |
| May 29, 4:13 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 24 min |
| May 29, 6:09 PM EDT | Flash Flood Warning | PBZ | Allegheny | 107 min |
| May 29, 6:18 PM EDT | Flash Flood Warning | PBZ | Allegheny, Indiana, Westmoreland | 2 hr |
| May 29, 1:37 PM EDT | Special Weather Statement | PBZ | Carroll | 23 min |
| May 29, 2:31 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Carroll, Guernsey, Harrison, Jefferson, Tuscarawas | 44 min |
| May 29, 5:00 PM EDT | Flash Flood Warning | PBZ | Carroll, Tuscarawas | 2 hr |
| May 29, 1:03 AM EDT | Special Weather Statement | PBZ | Hancock | 27 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2019Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.